The Lupus Forum banner
1 - 4 of 4 Posts

·
Registered
Joined
·
46 Posts
Discussion Starter · #1 ·
Hi Guys, i was wondering about peoples' experience with Plaquenil.

i have been taking it for nearly 2 months; and have had to go back to the doctors because i am getting a headache practically every day (it has become easier to count the days when i DONT have one). My sleep pattern has been messed up and i am getting real bad acid stomach, indigestion/heartburn kind of troubles so much so that i have now been given a prescription for omeprazole and also one for amitriptyline. Oh and i forgot that my skin has become ITCHY beyond belief and i have had to start using E45 itch cream and some demerol to wash with and moisturise my skin which is now extremely dry.

i have been experiencing depression like i have never felt before and crying every day. i need help hence the anti-depressants (amitriptyline) which should also help me sleep............well the first night of taking this i felt drunk and like i was tripping but slept for over 10 hours and still felt like i could sleep more. However, that was a one off because although i feel tired after taking it, i find that i am still awake for some time before finally dropping off.

i am persevering because i want to feel better eventually but i need to hear some positive words to help me stay on track.

i am sick and tired of feeling so sick and tired..........
 

·
Registered
Joined
·
7,800 Posts
Hi again,

I have always had a slight tendancy to heartburn so when I started taking plaquenil (I was also taking prednisolone) that was the main problem for me. I too was put on omeprazole. I needed a very high dose to control the symptoms; and I had an endoscopy etc. done to try and see what was going on. Basically the answer was nothing! Very helpful.

So, I decided to look at my diet. Now, I do generally eat well but I changed a couple of things. Firstly I realised that I do drink a lot of tea and caffeine is not at all recommended if you suffer from heartburn so I bought some decaffeinated Earl Grey tea and have been drinking it ever since (I can't taste the difference). Also, as I suspected that my problems were more caused by gastroparesis than acidity, I decided to cut out bread (that also means cakes and biscuits). It has never really been my favourite and seems to "sit" in my stomach and intestines.

In the beginning I also had to take "motillium" (domepridone) after my evening meal as it helps quicken the digestive system and empty the stomach. I don't need to take it any longer and I now have no problems whatsoever with any of my meds and digestion.

I already had had daily headaches for about two years before starting plaqunenil so I don't think there was any relation there and I no longer have the headaches at all now that all my treatment is pretty stable.

My skin itches when my thyroid is unbalanced and when my prednisolone dose is reduced (again no relation to you) and had been itching terribly for years before plaquenil. In fact, it improved with plaquenil.

So, as you can see, I only had the heartburn problem. Not much help to you I'm afraid. Everyone reacts differently and really all you can do is discuss it with your doctor.

For someone "intolerant" to plaquenil, each individual's experience will be different.

Katharine
 

·
Registered
Joined
·
521 Posts
Hi Chilli

it sounds like you are going through the plaquenil side effect alright.

Just about everything you have mentioned happened to me when I first started it. But rest assured, it will stop eventually.

All except the sleeping part. Ever since i started takeing cymbalta for my fibromyalgia/depression i started acting strange at night. Kicking,,squirming,, talking in my sleep. so much so i'm not getting any sleep at all.

I just got back from a sleep study test and the doc said i tossed and turned all night up until a half hour before the study was finished.

Prior to my taking the cymbalta i had sleep issues of insomnia, then sleeping for 12hrs.

I'm going to say it is all related to the meds and the illness. Because prior to that i was ok.

Good Luck Chilli and hang in there. Better days are not to far around the corner.

Take Care
 

·
Registered
Joined
·
8,577 Posts
Chilli,

When you went back to the doctor and explained everything was going on did he make any comments about the Plaquenil? Or did he just prescribe 2 new meds? I know that when I came out of remission and was finally put on Plaquenil I continued to get new symptoms every couple of weeks (or something like that) which had nothing to do with the medication and everything to do with the disease.

The depression could be related to being diagnosed with a chronic lifelong disease. Many, many of us here take anti-depressants. It is normal to get depressed with a disease like lupus. Perhaps yours is caused by the medication but it might not be.
You might want to click through to the Lupus Store and order a book or two on lupus. One book that I think is very good is New Hope for People with Lupus by Theresa Foy DiGeronimo.

Please let us know how you get on.

Take care,
Karen
 
1 - 4 of 4 Posts
Top